Alert archive / Wisconsin / Flash Flood Warnings in 2025

Flash Flood Warning 12, NWS La Crosse, WI

August 17, 2025Grant County, Wisconsin

NWS La Crosse, WI issued this flash flood warning at Aug 17, 2025, 12:14 AM CDT for Grant County, Wisconsin. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2025, 12:14 AM CDT (05:14 UTC)
Expired
Aug 17, 2025, 2:15 AM CDT
In force
2 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
None

County Grant County, WI

The radar

The Quad Cities radar (KDVN), 127 km from the middle of the area, began a volume at 05:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 1:05 AM CDTFLASH FLOODLancaster, WIStreet flooding and along with flooding in basements of some residences in Lancaster.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 51 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3449 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted.

056 
WGUS53 KARX 170514
FFWARX
WIC043-170715-
/O.NEW.KARX.FF.W.0012.250817T0514Z-250817T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service La Crosse WI
1214 AM CDT Sun Aug 17 2025

The National Weather Service in La Crosse has issued a

* Flash Flood Warning for...
  Southeastern Grant County in southwestern Wisconsin...

* Until 215 AM CDT.

* At 1214 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Platteville, Lancaster, Cuba City, Hazel Green, Dickeyville, 
  Georgetown, Potosi, Ellenboro, Tennyson, Lancaster Municipal 
  Airport, Rockville, Cornelia, Hurricane, Klondyke Secluded Acres, 
  Big Patch, Porters Bridge and Platteville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4275 9043 4268 9043 4267 9043 4253 9043
      4277 9088 4292 9088 4293 9070 4278 9043

FLASH FLOOD...RADAR INDICATED

$$

Naylor
2 follow-up statements
043 
WGUS73 KARX 170624
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
124 AM CDT Sun Aug 17 2025

WIC043-170715-
/O.CON.KARX.FF.W.0012.000000T0000Z-250817T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
124 AM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT EARLY THIS 
MORNING FOR SOUTHEASTERN GRANT COUNTY...

At 124 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 4 inches of rain have 
fallen. Additional rainfall amounts up to 2 inches are possible in 
the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Platteville, Lancaster, Cuba City, Hazel Green, Dickeyville, 
  Georgetown, Potosi, Ellenboro, Tennyson, Lancaster Municipal 
  Airport, Rockville, Cornelia, Hurricane, Klondyke Secluded Acres, 
  Big Patch, Porters Bridge and Platteville Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4275 9043 4268 9043 4267 9043 4253 9043
      4277 9088 4292 9088 4293 9070 4278 9043

FLASH FLOOD...RADAR INDICATED

$$

Naylor
374 
WGUS73 KARX 170713
FFSARX

Flash Flood Statement
National Weather Service La Crosse WI
213 AM CDT Sun Aug 17 2025

WIC043-170723-
/O.EXP.KARX.FF.W.0012.000000T0000Z-250817T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Grant WI-
213 AM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING WILL EXPIRE AT 215 AM CDT EARLY THIS MORNING 
FOR SOUTHEASTERN GRANT COUNTY...

Widespread heavy rainfall has subsided. Flooding will continue to 
recede. Please continue to heed any remaining road closures.

&&

LAT...LON 4275 9043 4268 9043 4267 9043 4253 9043
      4277 9088 4292 9088 4293 9070 4278 9043

$$

Naylor

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 5:30 PM CDT, 6 hours 44 minutes earlier. Its key messages:

  • Periodic storms capable of heavy rain through Monday. Higher confidence for storms overnight through Sunday morning, and Sunday night through Monday morning.
  • Localized flash flooding and river rises remain a concern through the weekend with 2"+ rainfall possible primarily north of Interstate 90.
  • Hot Today with heat indices from 90 to 102 degrees. Heat Advisory issued for counties in northeast Iowa with heat indices above 100.
Area forecast discussion, Aug 16, 5:30 PM CDT, 6 hours 44 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
530 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- Periodic storms capable of heavy rain through Monday. Higher
  confidence for storms overnight through Sunday morning, and
  Sunday night through Monday morning.

- Localized flash flooding and river rises remain a concern
  through the weekend with 2"+ rainfall possible primarily north
  of Interstate 90.

- Hot Today with heat indices from 90 to 102 degrees. Heat
  Advisory issued for counties in northeast Iowa with heat
  indices above 100.

&&

.DISCUSSION...
Issued at 142 PM CDT Sat Aug 16 2025

Today - Tonight: Continued Rounds of Heavy Rain

A complex of storms associated with an MCV moved through portions of
southeastern Minnesota and portions of West Central Wisconsin
earlier this morning. As it moved into more stable air it weakened
significantly as it trekked east through Minnesota into the
Upper Mississippi Valley. Some strong wind gusts between 30-40
mph were recorded but the main impact was heavy rain as pWats
across the area have already climbed to between 1.5-2 inches.

Because of the storms this morning, the heat threat seems to be
significantly diminished across our area. Though clouds have
hindered heating as of yet, we expect more clearing to allow
ambient temperatures to climb through the afternoon. Some
places across northeastern Iowa still look like they could hit
the 100 degree heat index threshold later in the day so have
left the heat advisory as is for now.

Things tend to get a little more complicated as we move into the
afternoon/evening hours as convection will largely depend on where
the outflow from the mornings MCS and quasi-stationary front end up.
None of the hi-res guidance have been handling the evolution of this
mornings MCS particularly well which gives pause to how the
subsequent convection is being handled. The only form of consistency
is all the CAMs are forming a band thunderstorms on a NW to SE
oriented line across portions of our area later this evening and
overnight. The consistency generally stops there. The location of
the boundary is still very much up for debate and the 16.12Z HREF
suite did not add much to the confidence in any given outcome. As
the low level jet reinvigorates moisture transport into the
boundary, storms are expected to fire. This is also where we expect
as axis of of 2"+ pWats to develop after 00Z. As the boundary is
expected to remain largely stationary, this will result in slow-
moving, training activity over a relatively narrow axis. Latest hi-
resolution guidance has been pushing this later into the overnight
hours, likely due to an increase in mid-level warming. With the
continued uncertainties given this evenings convection, WPC has left
us in a higher-end Slight Risk in their Day 1 ERO. The bottom line
is that someone across our area is likely to see some heavy rain but
significant uncertainty remains as to where that might be. Southern
WI into SE Minnesota seems to be the happy middle ground for CAMs
right now so have gone with this general location for now, though
updates will likely be needed going forward.

QPF totals in the band of rain show a general 1-2.5 inches of rain.
We expect totals in some areas to potentially be higher as
these storms will be efficient rainfall producers and training
over the same area with high rainfall rates will most certainly
lead to higher amounts for some.

Some severe potential will be possible with the storms overnight
as CAPE profiles look stout and mid level lapse rates remain
decent in the 7-8 deg C/km range. Given the warm cloud depths,
hail would likely be marginally severe but it will be possible
given the instability available.

Sunday - Monday: More Chances for Heavy Rain

Storms along the quasi-stationary boundary will continue into
early portions of Sunday. The focus then shifts to the increased
chances for rain Sunday night into Monday. A surface low across
the Northern Plains is expected to move east into Central
Minnesota overnight Sunday into Monday. The moisture transport
continuing into the Upper Midwest and overall unchanged synoptic
airmass will lead to more chances for rain. The best chances
look to stay closer to the surface low based on 16.12Z LREF
guidance and 13Z NBM PoPs so the main impacted areas would be
along and north of I-90. An additional 0.5"+ will be possible
but the good news is that this looks to be more progressive in
nature. However, with the ample rain expected ahead of this,
this could exacerbate ponding problems in areas that will have
already seen multiple inches.

Tuesday - End of Next Week: Cooler and Drier Pattern Returns

Through the day on Tuesday, upper level ridging will start to build
into the eastern Rockies putting the Upper Mississippi Valley in
northwest flow aloft. This will provide enough movement to allow the
quasi-stationary front to finally make some progress south of
the area, allowing rain chances to gradually come to an end
through the day. A weak surface high is expected to drop into
the upper Midwest by Wednesday and should stick around through
Friday. This looks to keep our forecast for the later half of
the work week dry. Temperatures look quite pleasant for this
time frame as well with high in the upper 70s to low 80s and dew
points right around 60. A dry cold front looks possible Friday
into Saturday which could limit highs for next Saturday in the
70s. This is still subject to significant changes but after the
busy front half to the forecast period, it's nice to have
something to look forward to!

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 530 PM CDT Sat Aug 16 2025

Much of the forecast rests on where a sfc boundary will lay out this
evening. The low level jet will interact with this boundary,
sparking showers/storms along it by mid evening. Those will be able
to tap into elevated instability and continue to bubble convection
through the overnight/early morning hours of Sunday. Latest slate of
CAMS suggest the front will lay out from near KRST southeast into
southwest WI. How the coverage of SHRA/TS develops in uncertain, as
is the positioning, so will hold with PROB30s for the moment.

Along with the rain chances, IFR/MVFR cigs likely with the
convection and within a somewhat narrow corridor around the front.
Low BKN cigs could linger through the day Sunday.

&&

.HYDROLOGY...
Issued at 423 AM CDT Sat Aug 16 2025

Periodic storm chances capable of heavy rain continue flash flooding
concerns through Monday. Heavier rainfall expected this morning,
tonight through Sunday morning, and Sunday night through Monday
morning.

Yesterday's heavy rain observations of 1" to 3"+ seen in
northeast Iowa, southeast Minnesota, and western through central
Wisconsin yesterday (Friday). While storm periodicity limits
widespread river flooding concerns, inter-storm dependency
decreases confidence in exact location of heaviest rainfall and
accompanying river flooding potential.

Subsequent flash flooding concerns tonight through Sunday
morning lacks confidence in location with narrow corridor of
highest rainfall rates 1"+ remaining over the same areas. A
narrow band oriented from northwest to southeast is expected to
develop tonight with little movement through the overnight
hours. Stationary nature and heavy rainfall rates can rapidly
exacerbate flooding impacts. Therefore, in addition to flash
flooding, flashier rivers would also be impacted.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...Heat Advisory until 8 PM CDT this evening for IAZ008-018-019-
     029-030.

&&

DISCUSSION...Barendse
AVIATION.....Rieck
HYDROLOGY...JAR
Hazardous weather outlook, Aug 16, 4:18 AM CDT, 19 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
418 AM CDT Sat Aug 16 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171030-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
418 AM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Increased storm chances this morning and tonight. Heavy rainfall
rates will be capable of flash flooding where storms frequent.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periods of showers and storms capable of heavy rainfall continue
through Monday causing flash flooding concerns.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

In the hours before

Special weather statement, Aug 16, 7:08 PM CDT, 5 hours 6 minutes before
Special Weather Statement
National Weather Service La Crosse WI
708 PM CDT Sat Aug 16 2025

IAZ030-WIZ061-170215-
Clayton-Grant-
Including the cities of Elkader and Platteville
708 PM CDT Sat Aug 16 2025

...Strong Storms Developing...

Clusters of storms will continue to develop across parts of
northeast Iowa and southwest Wisconsin through 9 pm. The stronger
storms will produce pea to nickel sized hail with wind gusts
upwards of 40 mph. Locally heavy rain should also be expected.

If storms near your location, seek indoor shelter.

Rieck
Special weather statement, Aug 16, 9:35 PM CDT, 2 hours 39 minutes before
Special Weather Statement
National Weather Service La Crosse WI
935 PM CDT Sat Aug 16 2025

IAZ010-011-030-MNZ086>088-094>096-WIZ041-042-053>055-061-170600-
Winneshiek-Allamakee-Clayton-Dodge-Olmsted-Winona-Mower-Fillmore-
Houston-La Crosse-Monroe-Vernon-Crawford-Richland-Grant-
Including the cities of Decorah, Waukon, Elkader, Dodge Center,
Rochester, Winona, Austin, Preston, Caledonia, La Crosse, Sparta,
Tomah, Viroqua, Prairie Du Chien, Richland Center,
and Platteville
935 PM CDT Sat Aug 16 2025

...Storms To Become More Widespread Moving Through The Night...

Storms continue to spark across parts of northeast Iowa and
southwest Wisconsin at late evening. The stronger storms will
produce pea to nickel sized hail with wind gusts upwards of 30
mph. Locally heavy rain should also be expected.

Storms are expected to become more numerous as we move through the
rest of the evening hours into the overnight, stretching across
southern Minnesota, far northeast Iowa and over southern
Wisconsin. Small hail and heavy rain will remain the primary
concerns. Where heavy rain repeats, localized flooding could
occur.

If storms near your location, seek indoor shelter.

Rieck

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:38 PM CDTAreal Flood AdvisoryARXGrant3 hr
Aug 16, 10:58 PM CDTAreal Flood AdvisoryARXCrawford3 hr
Aug 17, 3:00 PM CDTFlood WatchARXBuffalo, Trempealeau19 hr

Nearby

Flash Flood Warnings in Wisconsin, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.